Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 47, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 19, 2024, 4:28 PM CDT for Ellsworth County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 4:28 PM CDT (21:28 UTC)
- Expired
- May 19, 2024, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:53 PM CDT | TSTM WND GST 60 | 5 N Ellsworth, KS | Spotter reported torrential rainfall. |
| May 19, 5:25 PM CDT | HAIL 1 | Ellsworth, KS | Nickel to quarter sized hail in town. No wind damage found. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
136
WFUS53 KICT 192128
TORICT
KSC053-192215-
/O.NEW.KICT.TO.W.0047.240519T2128Z-240519T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
428 PM CDT Sun May 19 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northern Ellsworth County in central Kansas...
* Until 515 PM CDT.
* At 428 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Wilson, moving east at 45 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Ellsworth County, including the following locations...
Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3866 9848 3877 9848 3887 9793 3870 9793
TIME...MOT...LOC 2128Z 263DEG 37KT 3881 9834
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
LAWSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:54 PM CDT, 2 hours 34 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 1:54 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 154 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storms likely on this afternoon and evening - Another round of severe storms looks to impact the region on Tuesday - Additional rounds of storms will continue for Thursday into next weekend && .DISCUSSION... Issued at 149 PM CDT Sun May 19 2024 Current satellite water vapor imagery shows upper jet energy/associated upper level wave quickly approaching southwest Kansas. There is a warm front boundary which extends from western Kansas into central Kansas. Storms are and should begin developing over western Kansas and along this warm front boundary. If a storm can stay latched on this boundary it would have potential to produce higher end severe weather and even a tornado. Additonal storms will develop over southwest Kansas and these storms will be in a higher based environment with cold outflows expected and lower tornado potential. The cold pool interaction should cause the storms to congeal quickly and form a line of storms. The line of storms will grow upscale and intensify, especially with the environment of high DCAPE and orthogonal 0-3km bulk shear vector/magnitude supporting good potential for balance on the leading edge of the line storms. This balance could result in very destructive wind gusts over 80mph, especially for any segment of the line that takes on a bowing structure. In addition, increasing low-level SRH and orthogonal 0- 3km bulk shear vector/magnitude supports a few QLCS tornadoes on leading edge when the line of storms encounters better low level moisture. This activity will continue eastward tonight and could have a trailing/lingering line of storms near the KS/OK border past midnight. The atmosphere looks more capped during the day on Monday and with no upper level wave expected if anything can go it would be more isolated and generally northwest/north of central Kansas. Model signals continue to suggest another round of severe weather could affect locations mainly east of the Kansas Turnpike for Tuesday afternoon/evening. Stronger than normal upper jet winds and alignment being more orthogonal to the dry line boundary supports some discrete supercell potential along the dry line where all severe weather hazards are in play(a few higher end severe storms are possible in southeast Kansas). Meanwhile the cold front looks to race southeast and quickly overtake the dry line which should cause a line of storms to quickly zipper from northeast Kansas southward into southern Kansas by Tuesday evening. Wednesday looks to be the one quiet day of the week as surface high pressure builds over Kansas, and drier air spreads southward in the wake of Tuesday's system. The quiet conditions looks to be short- lived as the atmosphere tries to reload and become more active across the region for Thursday into next weekend. Models continue to show upper level flow regime remaining in a southwest-westerly pattern with decent flow aloft, and a couple of upper waves moving across the central plains. The combination of decent wind flow aloft and ample moisture/instability nearby supports more opportunities for severe weather to affect the region. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1229 PM CDT Sun May 19 2024 Gusty southeast winds will prevail across much of the region this afternoon. Meanwhile storms are expected to develop over central Kansas later this afternoon and parts of western Kansas. The storms are expected to develop into a line of severe storms with damaging winds likely. This line will develop around 6pm to 7pm over central/south central Kansas and race eastward during the night time hours. Low clouds in the MVFR category look to develop late tonight over south central Kansas in the wake of this activity. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...CDJ
Hazardous weather outlook, May 19, 3:40 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 340 PM CDT Sun May 19 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 340 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late This Afternoon through Tonight Supercell severe storms capable of tennis ball size hail, destructive winds greater than 80 mph and tornadoes will affect portions of central Kansas late this afternoon. Additional supercell severe storms will be possible early this evening before becoming more of a line of storms as they move across central and south central Kansas during the mid to late evening. These storms will still be capable of destructive winds greater than 80 mph, large hail to at least golf ball size and a tornado. Strong to marginally severe storms will remain possible to a little after midnight as they move east from the Flint Hills into parts of southeast Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development appears unlikely Monday afternoon and evening across much of the region. However, if a storm or two is able to form, the environment will support severe weather. Additional chances for severe storms exist over eastern Kansas Tuesday afternoon and evening. Large hail, damaging winds, and a few tornadoes are possible. Stay tuned for later outlooks. Periodic thunderstorm chances remain in the forecast Thursday through early next week. Stay tuned as we continue to refine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through the evening, mainly west the Kansas turnpike. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 3:49 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
349 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail Russell 38.89N 98.85W
05/19/2024 M1.75 Inch Russell KS Public
Spotter reported large trees being blown
down.
&&
SGSLocal storm report, May 19, 4:13 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
413 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tornado 1 NNE Dorrance 38.86N 98.58W
05/19/2024 Russell KS Public
Picture sent via X.
&&
SGSLocal storm report, May 19, 4:14 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
414 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Tstm Wnd Gst Sylvan Grove 39.02N 98.39W
05/19/2024 E70 MPH Lincoln KS Public
&&
SGSLocal storm report, May 19, 4:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
420 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail Wilson 38.82N 98.47W
05/19/2024 M1.75 Inch Ellsworth KS Law Enforcement
&&
SGSLocal storm report, May 19, 4:23 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
423 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 1 SSE Russell 38.87N 98.85W
05/19/2024 M1.75 Inch Russell KS Public
Picture and video sent via X.
&&Local storm report, May 19, 4:26 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
426 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Tornado 4 SSE Wilson 38.78N 98.45W
05/19/2024 Ellsworth KS Law Enforcement
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| May 19, 3:24 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 19, 4:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 19, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 62 min |
| May 19, 5:28 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell | 6 hr |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| May 19, 6:18 PM CDT | Areal Flood Warning | ICT | McPherson, Saline | 5 hr |
| May 19, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 59 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 19, 6:58 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, McPherson, Russell, Saline | 4 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.